Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2003, 7:07 PM EDT for Garrard County, Jessamine County, Madison County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2003, 7:07 PM EDT (23:07 UTC)
- Expired
- May 1, 2003, 7:40 PM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Garrard County, KY, Jessamine County, KY, Madison County, KY
The radar
The Jackson,KY radar (KJKL), 103 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:35 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
680 WUUS53 KLMK 012307 SVRLMK KYC079-113-151-012340- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 706 PM EDT THU MAY 1 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GARRARD COUNTY IN EAST CENTRAL KENTUCKY SOUTHERN JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY NORTHWESTERN MADISON COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 740 PM EDT * AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BRYANTSVILLE...OR ABOUT 24 MILES SOUTH OF LEXINGTON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VALLEY VIEW...SPEARS AROUND 725 PM EDT REDHOUSE AROUND 730 PM EDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:20 PM EDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 1, 3:20 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 245 PM EDT THU MAY 1 2003 SHORT TERM: IN IMMEDIATE TERM...LINE OF TSTMS ALG OUTFLOW BNDRY CURRENTLY ACRS WRN THIRD OF KY WL CONTINUE EWD OVR FCST AREA LATE THIS AFTN INTO EVNG AS LINE INTERACTS WITH UNSTBL AIRMASS AHD OF LINE. SFC BASED LI VALUES -5 TO -8 WL CONT TO SUPPORT NEW DVLPMT ALG LINE. SHEAR VALUES MARGINAL SO SVR EVTS SHLD BE MOSTLY OF PULSE VARIETY WITH MARGINALLY SEVERE HAIL AND LCL WIND DAMAGE IN STRONGEST CELLS. AFT LINE PASSES...WEATHER WL QUIET DOWN LATER THIS EVNG. HWVR... ETA/GFS INDICATE PSBL DVLPMT OF ANOTHER AREA OF TSTMS OVR MID MS VLY LATER WHICH COULD SWEEP INTO OH VLY OVRNGT AND/OR FRIDAY MRNG. SFC OBS SHOW THAT AIRMASS IS RECOVERING OVR MO IN WAKE OF THIS INITIAL AREA OF TSTMS AS SFC BASED LI VALUES SHOW GRADUAL DESTABILIZATION. ETA SEEMS TO PICK UP ON THIS AIRMASS RECOVERY AND USES THIS RENEWED INSTABILITY TO GENERATE NEW CNVCTN CLOSER TO SYNOPTIC FNT. THUS WL MAINTAIN CHC OF TSTMS OVRNGT AND FRIDAY MRNG OVR ALL OF FCST AREA...BUT DIFFICULT TO DISCERN BEST LOCATION AND CVRG OF ANY NEW CNVCTN AT THIS TIME UNTIL NEW CELLS BEGIN FIRING W OF AREA. FOR FRIDAY AFTN...BNDRY LYR WINDS VEER TO NW SO ANY DIURNAL TSTMS SHLD BE CONFINED TO SRN AND ERN PORTIONS OF FCST AREA ALG ANY EFFECTIVE OUTFLOW BNDRIES...ALTHO MODELS HINT THAT SYNOPTIC BNDRY MAY STILL LAG BACK OVR CNTRL KY. DRY WEATHER FRIDAY NIGHT INTO SUNDAY. HWVR...EXPECT LOW CLDS FRIDAY NGT AND AT LEAST PART OF SATURDAY WITHIN NLY BNDRY LYR FLOW. THUS HI TEMPS ON SATURDAY SHLD HOLD IN 60S IN MOST AREAS. NEXT SYSTEM BEGINS IMPINGING ON AREA LATE SUNDAY AS DISCUSSED BELOW. LONG TERM (SUNDAY NIGHT THROUGH THURSDAY): WARM FRONT WILL APPROACH WRN PART OF FCST AREA LATE SUNDAY WITH NUMEROUS SHWRS AND TSTMS OVERSPREADING AREA SUNDAY NIGHT INTO MONDAY MRNG. WILL RAISE POPS INTO LIKELY CATEGORY. AFTER WARM FRONT MOVES THROUGH...WARMER AND MORE UNSTABLE AIR WILL SPREAD OVER AREA MONDAY AFTN AND TSTMS MAY REDEVELOP DURING THE AFTERNOON OR MONDAY NIGHT UNDER STG UPR LVL JET. COLD FRONT PASSES ON TUESDAY AND ATMOSPHERE DRIES OUT FOR WEDNESDAY AND THURSDAY. HAVE MADE MINOR ADJUSTMENTS TO GUIDANCE TEMPERATURES. .LMK...NONE. FUNK/SCHOLZ
Hazardous weather outlook, May 1, 5:05 AM EDT, 14 hours 2 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 505 AM EDT THU MAY 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. A FAIRLY MOIST AND UNSTABLE AIRMASS, COMBINED WITH A SLOW SOUTHWARD MOVING FRONTAL BOUNDARY, IS EXPECTED TO TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS PARTS OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. INTO THE EVENING AND OVERNIGHT HOURS, THESE STORMS ARE LIKELY TO BECOME MORE PLENTIFUL. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT FOR THE ENTIRE OUTLOOK AREA. DUE TO THE RELATIVELY LOW FREEZING LEVELS IN THE ATMOSPHERE, HAIL UP TO THE SIZE OF QUARTERS OR GOLFBALLS IS POSSIBLE SHOULD SEVERE STORMS DEVELOP. IF STORMS CAN ORGANIZE, THEN HIGH THUNDERSTORM WINDS WOULD ALSO BE A THREAT. THE GREATEST POTENTIAL FOR SEVERE WEATHER, AT THIS POINT, LOOKS TO BE ALONG AND NORTH OF THE OHIO RIVER ACROSS SOUTHERN INDIANA AND FAR NORTH CENTRAL KENTUCKY. IN ADDITION, DUE TO THE HIGH MOISTURE CONTENT OF THE ATMOSPHERE (150-200% OF NORMAL), SHOULD THESE STORMS ORGANIZE INTO BANDS HEAVY RAINFALL MAY OCCUR, ESPECIALLY ACROSS SOUTHERN INDIANA THIS EVENING, LEADING TO THE POTENTIAL FOR LOCALIZED FLOODING PROBLEMS. AS ALWAYS, DEADLY LIGHTNING IS A REAL THREAT FROM ANY STORMS THAT DEVELOP. STAY TUNED TO NOAA WEATHER RADIO, LOCAL MEDIA, OR WEATHER.GOV ON THE INTERNET FOR FURTHER UPDATES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. AS THE FRONTAL BOUNDARY SETTLES SOUTHWARD FRIDAY, SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE OUTLOOK AREA. THE HIGHEST CHANCES FOR STORMS EXIST ACROSS FAR SOUTHERN KENTUCKY, WHERE THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK FOR SEVERE WEATHER FRIDAY. AN UNSETTLED PATTERN RETURNS TO THE OUTLOOK AREA EARLY NEXT WEEK, AS A POTENT STORM SYSTEM IS FORECAST TO MOVE INTO THE REGION LATE SUNDAY AND REMAIN IN THE VICINITY THROUGH TUESDAY. THUNDERSTORMS ARE CERTAINLY POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SMALLCOMB
In the hours before
Local storm report, May 1, 5:31 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
531 PM EDT THU MAY 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM FLIPPIN KY WIND DAMAGE
05/01/03 MONROE TREES WERE DOWNED.
REPORTED BY GENERAL PUBLIC.
MRCLocal storm report, May 1, 5:39 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
539 PM EDT THU MAY 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM FLIPPIN KY WIND DAMAGE
05/01/03 MONROE TREES WERE DOWNED.
REPORTED BY GENERAL PUBLIC.
0515 PM PROSPECT KY WIND DAMAGE
05/01/03 JEFFERSON TREES AND POWER LINES WERE
DOWN ON WOLF PEN BRANCH
ROAD. REPORTED BY LAW
ENFORCEMENT.
MRCLocal storm report, May 1, 5:47 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
547 PM EDT THU MAY 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0519 PM SHEPHERDSVILLE KY WIND DAMAGE
05/01/03 BULLITT TREES WERE DOWNED.
REPORTED BY LAW
ENFORCEMENT.
MRCLocal storm report, May 1, 6:01 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
601 PM EDT THU MAY 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM BOWLING GREEN KY WIND DAMAGE
05/01/03 WARREN TREES WERE DOWNED.
REPORTED BY LAW
ENFORCEMENT.
0555 PM KETTLE KY 60 MPH TSTM WIND GUST
05/01/03 CUMBERLAND REPORTED BY TRAINED
SPOTTER.
MRCLocal storm report, May 1, 6:24 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
624 PM EDT THU MAY 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM BURKESVILLE KY WIND DAMAGE
05/01/03 CUMBERLAND TREES WERE DOWNED.
REPORTED BY LAW
ENFORCEMENT.
MRCLocal storm report, May 1, 6:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
657 PM EDT THU MAY 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM COLUMBIA KY WIND DAMAGE
05/01/03 ADAIR TREES AND POWER LINES WERE
DOWNED COUNTYWIDE. REPORTED
BY BROADCAST MEDIA.
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 3:58 PM EDT | Severe Thunderstorm Warning | LMK | Simpson, Warren | 32 min |
| May 1, 4:14 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 31 min |
| May 1, 4:29 PM EDT | Severe Thunderstorm Warning | LMK | Allen | 31 min |
| May 1, 5:07 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 28 min |
| May 1, 5:09 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson | 31 min |
| May 1, 5:45 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 30 min |
| May 1, 6:00 PM EDT | Severe Thunderstorm Warning | LMK | Clinton | 30 min |
| May 1, 6:52 PM EDT | Severe Thunderstorm Warning | LMK | Lincoln | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.